Dermatitis Medicamentosa (Drug Eruption)


Chapter 51

Dermatitis Medicamentosa (Drug Eruption)



Nancy W. Knee, Joanne Sandberg-Cook



Definition and Epidemiology


Dermatitis medicamentosa (drug eruption) is an eruption of the skin or mucous membranes that can occur within 1 hour and up to 2 weeks after drug administration. These eruptions imitate almost all of the morphologic variations in dermatology, including exanthems, urticaria, photosensitivity, fixed drug reactions, palpable purpura, bullae, alopecia, onycholysis, acral erythema, lichenoid and acneiform lesions, lupus erythematosus–like lesions, toxic epidermal necrolysis, and erythema multiforme syndrome. Maculopapular exanthema is the skin eruption that is most commonly induced by a wide range of drugs.1


Drug eruptions may occur at any age, are more common in women, and are the most common form of drug sensitivity reactions.2 Three percent of hospitalized patients experience a drug reacton,3 with elders at increased risk because of the high number of medications typically taken by individuals in this age group.4 There is a concern about underdiagnosis because of under-reporting, and also over-reporting because of the overuse of the term allergy. Specific skin testing, often not available or necessary, is the only way to distinguish a true allergy from a drug reaction, so the most recent terminology refers to both as drug hypersensitivity reactions (DHRs).


imageImmediate emergency department referral or physician consultation is indicated for anaphylaxis, severe erythema multiforme, or Stevens-Johnson syndrome.



Pathophysiology


Drug eruptions are hypersensitivity manifestations of immunologic (immunoglobulin E–dependent) or nonimmunologic (T-cell–mediated) mechanisms stimulated by oral, topical, or parenteral drug administration.5 Immunologic responses (true allergies) occur when specific antibodies or specifically sensitized lymphocytes to a drug develop during the sensitization period, which may be 4 or 5 days after initial exposure. Subsequent exposure to the drug results in a reaction that may occur within minutes, hours, or days.


Nonimmunologic responses, the most commonly occurring condition, may be caused by cumulative accumulation of a drug, pharmacologic action of a drug, individual genetic predisposition, drug sensitization of the skin producing reaction with exposure to ultraviolet light, increased sensitivity to irritating topical solutions, and other factors, such as individual immune status.5 Hypersensitivity reactions to antibacterial agents (mostly penicillin), aspirin or nonsteroidal anti-inflammatory drugs (NSAIDs), and protease inhibitors are examples of the last, involving maculopapular rashes and urticaria.5


Protease inhibitors, antibiotics, and chloroquine may cause acute generalized exanthematous pustulosis (AGEP). A very rare reaction, AGEP manifests with onset of acute clinical symptoms, including temperature higher than 38° C (100.4° F) and widespread exfoliative dermatitis after a pustular, morbilliform eruption that heals within 15 days of discontinuation of the medication.6



Clinical Presentation


Patients may come in for an office visit with a variety of skin reactions (itching, burning, pain), with or without rash (Table 51-1). The most common is a confluent, maculopapular rash that may be pruritic (Fig. 51-1). Knowledge about onset, progression of symptoms, fever, recent medication change, and family history is essential. Onset can occur 7 to 10 days after the drug is started but may not occur until the course of medication is finished. The rash can last 1 to 2 weeks and then fade. The rash may also be urticarial (always highly suggestive of drug reaction) or a fixed drug reaction that occurs in the same area each time the drug is taken.7



TABLE 51-1


Skin Reactions




















































Dermatologic Types Causative Agents Manifestations
Exanthems Cillins, sulfonamides, barbiturates, aspirin, NSAIDs, protease inhibitors Bright red scarlatiniform lesions, usually on trunk
Urticaria Cillins, salicylates, erythromycin, carbamazepine, NSAIDs, radiocontrast material, bupropion Typical, well-defined wheals on hands, feet, lips; generalized
Angioedema Angiotensin-converting enzyme inhibitors, angiotensin II antagonists, chemotherapeutic agents Skin-colored or pink asymmetric areas of swelling on eyelids, lips, tongue, and extremities
Photosensitivity Phenothiazines, tetracyclines, sulfonamides, fluoroquinolones, NSAIDs, artificial sweeteners Dermatitis or gray-blue hyperpigmented areas on skin exposed to sun
Fixed drug reactions Phenolphthalein (in laxatives), pseudoephedrine, tetracycline, sulfonamides, anticonvulsants Dusky red or purple lesions that reappear in same area with repeated drug exposure
Purpura (see Chapter 63) Chlorothiazide, meprobamate, anticoagulants Nonblanching purple lesions, usually generalized and on lower extremities
Bullae (part of erythema multiforme group) Cillins, barbiturates, iodines, sulfonamides, vancomycin, carbamazepine, anticonvulsants, allopurinol Symmetric, erythematous, edematous, bullous lesions
Lichenoid lesions Antimalarials, gold, thiazides, chlorpromazine, proton pump inhibitors, hepatitis B immunization, NSAIDs, aspirin Angular papules that turn into scaly patches
Acneiform lesions Corticosteroids, iodines, bromides, hydantoins, epidermal growth factor receptor inhibitors, diuretics Acne-like but no comedones and with sudden onset
Toxic epidermal necrolysis (part of erythema multiforme group) Barbiturates, hydantoins, cillins, sulfonamides Areas of loosened, easily detached epidermis with a scalded appearance
Erythema multiforme Cillins, barbiturates, sulfonamides Vary from small vesicles or ulcers to widespread bullous lesions (Stevens-Johnson syndrome)

Data from James WD, Berger TG, Elston DM: Andrews’ diseases of the skin: clinical dermatology, ed 11, Philadelphia, 2011, Elsevier.

Oct 12, 2016 | Posted by in CRITICAL CARE | Comments Off on Dermatitis Medicamentosa (Drug Eruption)
Premium Wordpress Themes by UFO Themes